Format

Send to

Choose Destination
Pharmacotherapy. 2006 Feb;26(2):269-76.

Drug interactions between linezolid and selective serotonin reuptake inhibitors: case report involving sertraline and review of the literature.

Author information

1
Department of Pharmacy, Tuscaloosa Veterans Affairs Medical Center, Tuscaloosa, Alabama 35404, USA.

Abstract

A 47-year-old woman developed confusion, incoordination, and hypertension after she was given linezolid in addition to sertraline for 5 days. Her symptoms resolved within 4 days of discontinuing linezolid. One and a half months later, she received a second course of linezolid; sertraline was discontinued on day 1 of linezolid therapy. On day 9 of therapy, the patient developed confusion, myoclonus, and incoordination, and cardiopulmonary arrest occurred, leaving the patient in a coma. Diarrhea, hypertension, and tachycardia developed after cardiopulmonary arrest. Linezolid was discontinued on day 10, and cyproheptadine was given. Linezolid is a weak monoamine oxidase inhibitor and has been reported to interact with selective serotonin reuptake inhibitors (SSRIs). Several cases of serotonin syndrome in patients taking linezolid and SSRIs have been reported, including two reports with sertraline, one with paroxetine, four with citalopram, and two with fluoxetine. One abstract of a retrospective analysis reported that serotonin syndrome did not occur in patients who received linezolid and fluoxetine, paroxetine, or sertraline. Because of several limitations, however, no conclusions can be drawn from that retrospective analysis. A drug interaction involving escitalopram and linezolid has not been documented. Caution should be used when linezolid is used in patients receiving an SSRI. Other antibiotic options should be considered first, and linezolid should be reserved as the last resort if possible. If the infection requires linezolid, the SSRI should be discontinued, and the patient should be monitored closely for serotonin syndrome.

PMID:
16466332
DOI:
10.1592/phco.26.2.269
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center